Montana, 2023Tornado in Montana, June 9, 2023
June 9, 2023 · NWS GGW · 2 events in 1 county or zone
A backdoor cold front triggered evening thunderstorms as it moved through. One of the storms spun up a brief tornado near Hinsdale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front triggered evening thunderstorms as it moved through. One of the storms spun up a brief tornado near Hinsdale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 9, 1:27 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 9, 1:27 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
227 PM MDT Fri Jun 9 2023
.DISCUSSION...
A quasi-stationary surface convergence zone will remain over the
region overnight, but will be pushed south and west as Canadian high
pressure drops into the northern plains on Saturday.
This boundary will continue to be the focus for showers, and
thunderstorms are beginning to develop along the northern edge
which has seen a little more sunshine this afternoon. With very
moist atmosphere and precipitable water still over one inch, very
heavy rain will occur in some of these storms with flash flooding
potential. The heaviest rains are expected to be in the SW part
of the forecast area south of Zortman and west of Jordan where WPC
has a moderate risk of excessive rain. There is a slight risk of
excessive rain today and tonight generally south of Malta,
Glasgow, and Richey and west of Wibaux with a marginal risk to the
north and east. Will maintain going Flash Flood Watch over the
western half of the forecast area for tonight.
Drier air will begin working into northeast Montana on Saturday
with the Canadian high pressure. The drier conditions will
continue into early next week as the surface high drifts
southeast, with the omega block pattern shifting to place the
upper high over the northern high plains.
Chances for showers and thunderstorms return to the forecast area
after midweek as the upper pattern begins to break down.
&&
.AVIATION...
VFR to brief MVFR or IFR under thunderstorms.
Expect showers and thunderstorms at times overnight which will be
most frequent at KGDV and less frequent to the north. Heavy rain
is possible under any thunderstorm. In between storms, look for
mid and high clouds with breaks.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Garfield...Northern
Phillips...Northern Valley...Petroleum...Southwest Phillips.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jun 9, 2:32 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Glasgow MT
332 PM MDT Fri Jun 9 2023
MTZ022-026-092230-
Garfield MT-Prairie MT-
332 PM MDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southeastern
Garfield and northwestern Prairie Counties through 430 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Flowing Wells Rest Area, or 31 miles southwest of
Circle, moving southwest at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cohagen and Hillside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4711 10670 4718 10605 4709 10597 4684 10625
4685 10643
TIME...MOT...LOC 2132Z 046DEG 9KT 4711 10609
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MickelsonTornado, Valley
- When
- June 9, 4:20 PM MST to 4:21 PM MST
- Where
- Valley County, 1.54 mi ENE of Hinsdale to 1.55 mi ENE of Hinsdale
- Rating
- EFU
- Path length
- 0.04 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 48.410, -107.050
Multiple trained spotters confirmed seeing funnel clouds, one of which was observed touching the ground and lofting a dirt cloud at its base. The tornado lasted for less than 1 minute.
Funnel Cloud, Valley
- When
- June 9, 5:17 PM MST
- Where
- Valley County, 0.69 mi N of Glasgow
- Reported by
- NWS Employee
- Coordinates
- 48.210, -106.630
A National Weather Service employee observed a rope shaped funnel cloud near the Glasgow National Weather Service office.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 9 to 14, 20231 death · 27 events
- Flash Flood and Damaging Winds in Idaho, June 9, 20239 injured · $1.2 million · 3 events
- Rip Current in New Jersey, June 9, 20231 death · 1 event
- Flash Flood and Hail in Oklahoma, June 9, 2023$67,000 · 1 in hail · 9 events
- Flash Flood in Washington, June 9, 2023$20,000 · 1 event
- Flash Flood and Flood in Texas, June 9, 202365 kt wind · 10 events
- Heavy Rain in Oregon, June 9, 20239 events
- Heavy Rain in Idaho, June 9, 20237 events
- Hail and Damaging Wind in Kansas, June 9, 20231.5 in hail · 6 events
- Hail in Kansas, June 9, 20231.25 in hail · 6 events
- Waterspouts in Gulf of Mexico, June 9, 20235 events
- Hail and Strong Wind in Kansas, June 9, 20230.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099536, 1099070.